Idiopathic stuttering priapism treated with salbutamol orally: a case report F. Migliorini, A. B. Porcaro, R. Baldassarre & W. Artibani Department of Urology, University Hospital, Azienda Ospedaliera Universitaria Integrata di Verona, Verona, Italy
Keywords Baclofen—cyproterone acetate—recurrent ischaemic priapism—salbutamol Correspondence Filippo Migliorini, MD, Department of Urology, University Hospital, Azienda Ospedaliera Universitaria Integrata di Verona, Piazzale Ludovido Scuro n. 10, CAP 37134, Verona, Italy. Tel.: +39 045 812 3313; Fax: +39 045 812 3471; E-mail: [email protected] Accepted: March 24, 2015
Summary Recurrent ischaemic priapism also known as stuttering priapism is an uncommon form of ischaemic priapism, and its treatment is not yet clearly defined. If left untreated, it may evolve into classic form of acute ischaemic priapism and lead to erectile dysfunction due to fibrosis of corpora cavernosa. Several drugs have been proposed with variable results and only supported with level three or four of evidence. Hormonal therapy such as cyproterone acetate, oestrogen, bicalutamide or Lh-Rh agonist are often effective but can cause side effects such as hypogonadal state and infertility. Other medical options are 5-alphareductase and phosphodiesterase-5 inhibitors, ketoconazole, baclofen, digoxin, gabapentin and beta-2-agonist terbutaline. We report the first case of stuttering priapism treated with beta-2-agonist salbutamol.
Traditionally, priapism has been classified into three main categories: ischaemic, nonischaemic and recurrent or stuttering (Levey et al., 2014). Recurrent ischaemic priapism (RIP) is an uncommon condition whereby patients develop prolonged, self-limiting, episodic, unwanted, painful, sleeprelated erections (SREs) that typically last less than 3–4 h (Muneer et al., 2008). If these episodes are not treated, it may evolve into a classic ischaemic priapism and eventually leads to irreversible corporal fibrosis with erectile dysfunction (Morrison & Burnett, 2012). The goal of the management of RIP is the prevention of future episodes (Hoeh & Levine, 2014). Current medical options include anti-androgens (Dahm et al., 2002), LH-RH agonist (Levine & Guss, 1993), 5-alpha-reductase inhibitors (Rachid-Filho et al., 2009), oestrogen (Serjeant et al., 1985), ketoconazole (KTZ) (Hoeh & Levine, 2014), phosphodiesterase-5 inhibitors (PDE5i) (Burnett et al., 2006), digoxin (Gupta et al., 1998), gabapentin (Perimenis et al., 2004), baclofen (Rourke et al., 2002) and terbutaline (Muneer et al., 2008; Kheirandish et al., 2011; Levey et al., 2012). Herein we report a case of RIP successfully treated with oral salbutamol. According to the best of our knowledge, this is the first case reported in the English literature which has been treated with such medication.
A 22-year-old Caucasian man was referred to our outpatient andrology clinic for prolonged morning erections lasting from 2 to 4 h. The symptom began 3 months before, after an episode of acute ischaemic priapism treated with cavernosal blood aspiration and intracavernosal etilefrine. At that time, diazepam 10 mg tid was started. The patient had no medical comorbidities, in particular no sickle-cell disease or any other haematological pathology and no prior history of genital or pelvic trauma. The penis colour Doppler ultrasound did not show arteriovenous fistula and sexual hormonal levels, and the central nervous system MRI was normal. Diazepam was stopped, and cyproterone acetate 100 mg daily was given with good control of the symptomatology. After 4 months, cyproterone was gradually reduced to 25 mg daily within a month. Two weeks after the reduction of cyproterone to 25 mg per day, there were two ischaemic priapic events in 1 week which required cavernosal puncture and blood aspiration. Cyproterone acetate 100 mg daily was resumed. Because of the patient’s young age, a seminal analysis was performed and showed azoospermia. Baclofen 30 mg daily was started, and cyproterone was gradually reduced until stopped within a month. Two weeks after cyproterone suspension, episodes of ischaemic
priapism started again. Baclofen was stopped, and the patient was taught self-intracavernosal etilefrine injection which was necessary two times per week. For this reason, we prescribed salbutamol orally 2 mg bid and after a week 4 mg before bed and 2 mg early in the morning. Two weeks later, no more episodes of priapism occurred and no side effects were reported. After 3 months of therapy, the patient is well with morning erections lasting less than one hour and spermatozoa analysis got back to normal according to WHO 1999. Discussion Stuttering priapism shares its aetiologies with ischaemic priapism, and these include haematological dyscrasias (mainly sickle-cell disease), neurological disorders and idiopathic (Kheirandish et al., 2011). Patients with RIP typically present with short-lived (
Idiopathic stuttering priapism treated with salbutamol orally: a case report.
Recurrent ischaemic priapism also known as stuttering priapism is an uncommon form of ischaemic priapism, and its treatment is not yet clearly defined...